Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2002, 2:18 PM CDT for Greene County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 2:18 PM CDT (19:18 UTC)
- Expired
- Apr 18, 2002, 2:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 181918 SVRSGF MOC077-181945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 217 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREENE COUNTY IN MISSOURI * UNTIL 245 PM CDT * AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED OVER SPRINGFIELD...AND MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT SPRINGFIELD...GLIDEWELL AND EBENEEZER. DIME SIZE HAIL WAS REPORTED WITH THIS STORM IN NORTHWEST SPRINGFIELD AT 215 PM. LAT...LON 3716 9344 3716 9326 3743 9315 3742 9337 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:00 PM CDT, 18 minutes earlier.
Area forecast discussion, Apr 18, 2:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT THU APR 18 2002 SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON FROM SPRINGFIELD TO JEFFERSON CITY...ON THE LEADING EDGE OF AN 850 MB THETA E RIDGE. EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND DESTABILIZATION ACROSS NORTHWESTERN SECTIONS OF THE FORECAST AREA... HOWEVER EASTERN SECTIONS HAVE RISEN INTO THE MIDDLE 80S. WILL MAKE A LAST MINUTE CALL ON WHICH AREAS WILL KEEP A CHANCE OF PRECIPITATION THIS EVENING. LAKE OF THE OZARKS AREA WILL DEFINITELY NEED AN EVENING POP...AND SCATTERED SHOWERS HAVE MOVED INTO SOUTHEAST KANSAS/FAR WESTERN MISSOURI. WILL SEE HOW THIS ACTIVITY BEHAVES OVER THE NEXT HOUR OR SO. HAVE MADE FEW CHANGES TO THE CURRENT FORECAST. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP NORTHWEST OF THE FORECAST AREA THIS EVENING ...AND SPREAD INTO THE OZARKS AND SOUTHEAST KANSAS OVERNIGHT. MODELS HAVE BEEN DELAYING THIS SCENARIO SLIGHTLY WITH EACH RUN...AND WILL LIKELY KEEP SOUTH CENTRAL MISSOURI DRY AFTER THIS EVENING...WHEN CURRENT ACTIVITY EXITS THE REGION. HEAVY RAINFALL THREAT REMAINS HIGH FRIDAY AND FRIDAY NIGHT...BUT WILL NOT ISSUE ANY HEADLINES AT THIS TIME. AXIS OF PRECIPITATION WILL SHIFT SOUTH LATE SATURDAY...BUT WILL LET LATER SHIFTS LOWER RAIN CHANCES IN CASE MODELS TURN OUT TO BE TOO FAST. WILL KEEP THE CURRENT WORDING OF RAIN ENDING SUNDAY...WITH ANOTHER ROUND TUESDAY AND WEDNESDAY. PRELIMINARY ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SUTTON
In the hours before
Special weather statement, Apr 18, 11:35 AM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 AM CDT THU APR 18 2002 SCATTERED SHOWERS AND THUNDERSTORMS...THAT DEVELOPED THIS MORNING FROM CENTRAL TO SOUTHWEST MISSOURI...WILL CONTINUE TO SPREAD EAST THIS AFTERNOON...HOWEVER SEVERE THUNDERSTORM DEVELOPMENT IS NOT LIKELY. ISOLATED STORMS MAY PRODUCE HAIL AROUND ONE HALF INCH IN DIAMETER...GUSTY WINDS AND BRIEF HEAVY RAINFALL. * EXTENDED OUTLOOK... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:00 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 PM 4 S ASH GROVE MO .88 INCH HAIL
04/18/02 GREENE REPORTED BY PUBLIC.Special weather statement, Apr 18, 1:00 PM CDT, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU APR 18 2002 * HAZARDOUS WEATHER THREAT(S)... THUNDERSTORMS PRODUCING LARGE HAIL...UP TO ONE INCH IN DIAMETER... AND BRIEF HEAVY RAINFALL OF ONE QUARTER TO ONE HALF INCH IN A VERY SHORT PERIOD OF TIME. * THREAT AREAS AND TIMING... ALONG AND EAST OF A LINE FROM OSAGE BEACH TO SPRINGFIELD AND CASSVILLE THROUGH 6 PM. * DISCUSSION... A NARROW BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THE STORMS ENCOUNTER A MORE UNSTABLE AIRMASS OVER CENTRAL AND SOUTH CENTRAL MISSOURI. * SPOTTER ACTIVATION OUTLOOK... DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED. * EXTENDED OUTLOOK... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM PLAD MO .88 INCH HAIL
04/18/02 DALLAS REPORTED BY PUBLIC.Local storm report, Apr 18, 2:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1254 PM 5 S ASH GROVE MO .88 INCH HAIL
04/18/02 GREENE REPORTED BY PUBLIC.Local storm report, Apr 18, 2:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM CAMDENTON MO .75 INCH HAIL
04/18/02 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:50 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 40 min |
| Apr 18, 12:51 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 39 min |
| Apr 18, 1:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.